Alert archive / Texas / River Flood Warnings in 2019

River Flood Warning 31, NWS Austin/San Antonio, TX

June 4, 2019Kinney County, Uvalde County, Texas

NWS Austin/San Antonio, TX issued this river flood warning at Jun 4, 2019, 9:37 AM CDT for Kinney County, Uvalde County, Texas. It took effect at Jun 4, 2019, 2:47 PM CDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jun 4, 2019, 9:37 AM CDT (14:37 UTC)
In effect from
Jun 4, 2019, 2:47 PM CDT
Expired
Jun 5, 2019, 6:45 AM CDT
In force
16 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
Minor

Counties Kinney County, TX, Uvalde County, TX

The radar

The Laughlin AFB radar (KDFX), 21 km from the middle of the area, began a volume at 14:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point West Nueces River at Brackettville (BTVT2). The gauge peaked at 23.81 ft at Jun 4, 2019, 5:00 PM CDT.

actionminormoderatemajor0102006/0406/0506/06
Action stage
9 ft
Minor stage
15 ft
Moderate stage
17 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08190500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this river flood warning went out at Jun 4, 7:07 AM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 4, 7:07 AM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
707 AM CDT Tue Jun 4 2019

.AVIATION... /12Z TAFS/
A small complex of heavy rainfall continues to track east of DRT
with remnant showers and a brief clap of thunder possible through
around 1230Z. Trailing showers could persist through as late as 14Z,
with improving sky conditions to follow. Over the I-35 terminals, the
complex to the west looks to have improving potential to impact the
SAT/SSF terminals as early as 18Z, but increased the timing only to
20Z to account for above average performance of the TX Tech WRF model
versus the poorly performed CAMs consensus. There should be a
decreasing trend over the I-35 terminals in the evening with an
increasing trend again after midnight. At DRT, the HRRR indicates
another complex possible in the late evening or around midnight. Will
broadbrush the extended with prevailing rains for the western 3 TAF
sites and a persistent VCTS after 15Z at AUS. Cigs, taking a back
seat to all the deep convection in the area, should be primarily mvfr
to low end vfr, except near heavy storms where brief ifr conditions
are possible.

&&

.PREV DISCUSSION... /ISSUED 324 AM CDT Tue Jun 4 2019/

SHORT TERM (Today through Wednesday)...
Convection continues to increase across our western counties which is
something that has surprised much of the high-res models. However,
the global models depicted some activity in this area overnight in
addition to the TTU WRF and will use these models as a base for the
next 6-12 hours. This convection is developing on an increase in the
low-level jet and increasing precipitable water values in this area.
The 00z DRT RAOB from last evening showed a PW value near 1.8" and
latest satellite estimations has it up to 2 inches. The 00z ECMWF
shows a 25 knot southerly wind at 850 over Val Verde County at 6z
increasing to 20 knots by 12z before dropping down to 20 knots by
18z. Will use this as a guide to continue with widespread rain in the
forecast for this area through the mid-morning hours with activity
then diminishing in coverage by the late morning hours. Rainfall
rates with this activity are reaching up to 3 inches per hour and
total accumulations through the mid-morning hours may be in excess of
4 inches for isolated locations where localized persistent heavy
rain could be possible. Overall threat of widespread flash flooding
is low, but some localized flash flooding will be possible in Val
Verde, Edwards, and Kinney County.

As this activity diminishes in coverage by the late morning hours,
additional scattered showers and storms will be possible by the
afternoon across much of the area, but the southwestern areas will
continue to be favored as the best low-level flow remains in the
area. If this area of rain causes an MCV to develop, which is
certainty possible, then rain chances would be better to the east as
any potential vortex should track east.

The increase in moisture across the area is caused by a tropical
wave that remains in the gulf waters to the southeast of Brownsville.
The latest tropical weather outlook from the National Hurricane
Center shows this system with a 50 percent chance of tropical cyclone
formation before the center of the system tracks inland in the next
24-36 hours. Regardless of development of a closed-low, abnormally
high precipitable water values will remain in place through Thursday
which will lead to elevated rain chances for much of the area. Models
are in somewhat better agreement that the system will move to the
northeast tomorrow as it gets picked up in an approaching upper level
trough axis. This should mean that the bulk of the heavier rainfall
associated with the system should shift east of our area by mid-day
Wednesday. Storm total rainfall amounts through tomorrow look to be
in the 1-3 inch range out west where current activity is in place and
across the eastern counties where the heaviest activity is expected
tomorrow. For the central areas, storm totals are expected to be in
the 0.25-1.5 inch range. While isolated flash flooding cant be ruled
out for much of the CWA given the very moist airmass in place,
widespread flash flooding is not anticipated at this time and will
not issue a Watch at this time.

LONG TERM (Wednesday Night through Monday)...
Rain chances will really decrease beginning Wednesday night and into
Thursday as the wave and upper trough axis shifts east. The ECMWF is
deeper and faster with the mid-latitude trough and shuts things down
a bit sooner. In addition, the ECMWF develops a stronger surface low
across East Texas on Thursday that provides subsidence across our
area into Friday morning which would really shut things off for us.
With the weaker trough axis, the GFS/NAM are hinting at redevelopment
of a complex of storms with decent QPF totals late Thursday
afternoon into Thursday night across the eastern half of the area.
Will carry a 20 PoP for now into Thursday night to account for this,
but as of right now this doesn't seem like too plausible of a
scenario but it bears watching.

A strong upper level ridge is expected to build in from the west
Friday - Sunday and with it southwest winds at 850 will really allow
the heat to settle in as well. High temperatures Friday-Sunday will
reach the upper 90s to 103 degree range for much of the area. Heat
index values will be above 103 for much of the area and will be near
heat advisory criteria across the eastern counties on Saturday and
Sunday.

Medium range guidance then diverges for Monday as the ECMWF brings
in a cold front Monday as a deep upper low passes across the Northern
Plains. The GFS does not bring the front in on Monday and keeps the
above normal temperatures in place across the region. Am inclined to
side with the GFS here as it does not seem to plausible that a cold
front will be able to make it as far south as South-Central Texas
given that the upper level forcing is that far north and 500 mb
heights over us will be near 594dm.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              91  74  86  73  93 /  20  60  70  40  20
Austin Bergstrom Intl Airport  91  74  85  73  92 /  20  60  80  40  20
New Braunfels Muni Airport     90  73  86  73  93 /  40  50  70  30  20
Burnet Muni Airport            88  72  85  71  91 /  20  60  70  40  20
Del Rio Intl Airport           86  73  91  73  97 /  90  70  30  20  -
Georgetown Muni Airport        90  73  85  72  92 /  10  60  70  40  20
Hondo Muni Airport             90  73  90  73  96 /  50  50  50  20  10
San Marcos Muni Airport        91  73  86  72  92 /  30  50  80  30  20
La Grange - Fayette Regional   93  76  86  74  92 /  30  60  80  40  30
San Antonio Intl Airport       90  74  88  73  94 /  50  50  70  30  20
Stinson Muni Airport           90  74  88  73  95 /  50  50  60  30  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Aviation...Oaks
Short-Term/Long-Term...Hampshire
Hazardous weather outlook, Jun 4, 4:27 AM CDT, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
427 AM CDT Tue Jun 4 2019

TXZ171>173-183>194-202>209-217>225-228-050930-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
427 AM CDT Tue Jun 4 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered thunderstorms with heavy rainfall will impact Val
Verde, Kinney, and Edwards Counties mainly this morning with
locally heavy rainfall totals of 1 to 3 inches. A few storms could
also produce strong wind gusts over 40 mph. Across the rest of
South-Central Texas, isolated pockets of heavy rainfall amounts
over 1 inch will be possible today and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A tropical air-mass will continue to produce a threat of locally
heavy rainfall across much of the area through late Wednesday.
Isolated pockets of 1 to 2 inch rains will be possible along and
west of I-35, while scattered pockets of 1 to 3 inch amounts will
be possible over the Coastal Prairies east of I-35.

Hot and humid conditions are expected over the area Friday through
Sunday. Heat indices are forecast to reach 105 to 110 degrees
across many areas Saturday and Sunday, with slightly lower values
expected over the Hill Country. A heat advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 4, 6:13 AM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
613 AM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 AM     FLASH FLOOD      2 WSW DEL RIO           29.36N 100.93W
06/04/2019                   VAL VERDE          TX   LAW ENFORCEMENT

            VAL VERDE SHERIFFS OFFICE REPORTING CLOSURE
            OF THE INTERSECTION OF INDUSTRIAL STREET AND
            CIENEGAS ROAD DUE TO FLOODING.

&&

MO
Local storm report, Jun 4, 6:15 AM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
615 AM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 AM     FLASH FLOOD      12 NE CARTA VALLEY      29.92N 100.54W
06/04/2019                   EDWARDS            TX   LAW ENFORCEMENT

            HIGHWAY 377 IS CLOSED ABOUT 25 MILES OUTSIDE
            OF ROCKSPRINGS DUE TO FLASH FLOODING.

&&

HAMPSHIRE
Local storm report, Jun 4, 7:33 AM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
733 AM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     FLASH FLOOD      DEL RIO                 29.37N 100.89W
06/04/2019                   VAL VERDE          TX   PUBLIC

            NUMEROUS REPORTS OF FLOODED LOW WATER
            CROSSINGS IN AND AROUND DEL RIO.

&&
Special weather statement, Jun 4, 8:19 AM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
819 AM CDT Tue Jun 4 2019

TXZ185-203-041345-
Uvalde TX-Real TX-
819 AM CDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UVALDE AND SOUTH
CENTRAL REAL COUNTIES UNTIL 845 AM CDT...

At 819 AM CDT, Doppler radar was tracking a strong thunderstorm over
Montell, or 21 miles southwest of Leakey, moving northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Reagan Wells, Garner State Park and Montell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2943 10006 2951 10012 2956 10011 2957 10010
      2963 10003 2962 10002 2963 10001 2964 10001
      2976 9985 2953 9968
TIME...MOT...LOC 1319Z 236DEG 19KT 2951 10001
Local storm report, Jun 4, 9:10 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
910 AM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 AM     FLASH FLOOD      5 NNE KICKAPOO CAVERN S 29.68N 100.42W
06/04/2019                   EDWARDS            TX   DEPT OF HIGHWAYS

            FM 674 CLOSED DUE TO WATER ON ROADWAY.

&&
Local storm report, Jun 4, 9:12 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
912 AM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 AM     FLASH FLOOD      11 WSW KICKAPOO CAVERN  29.54N 100.63W
06/04/2019                   KINNEY             TX   DEPT OF HIGHWAYS

            FM 2523 NORTH OF FM 3008 CLOSED DUE TO WATER
            ON ROADWAY.

&&

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 1:46 AM CDTSpecial Weather StatementEWXVal Verde44 min
Jun 4, 2:54 AM CDTAreal Flood AdvisoryEWXEdwards, Kinney, Val Verde3 hr
Jun 4, 3:15 AM CDTFlash Flood WarningEWXEdwards, Kinney, Val Verde5 hr
Jun 4, 6:26 AM CDTTornado WarningEWXKinney19 min
Jun 4, 7:44 AM CDTFlash Flood WarningEWXEdwards, Kinney, Maverick, Real, Uvalde, Val Verde3 hr
Jun 4, 8:19 AM CDTSpecial Weather StatementEWXReal26 min
Jun 4, 8:51 AM CDTAreal Flood AdvisoryEWXUvalde114 min
Jun 4, 10:29 AM CDTFlash Flood WarningEWXEdwards, Kinney, Real, Uvalde3 hr
Jun 4, 10:36 AM CDTAreal Flood AdvisoryEWXUvalde3 hr
Jun 4, 11:45 AM CDTRiver Flood WarningEWXUvalde15 hr
Jun 4, 11:48 AM CDTFlash Flood WarningEWXUvalde3 hr
Jun 4, 11:59 AM CDTRiver Flood WarningEWXUvalde40 hr
Jun 4, 12:01 PM CDTTornado WarningEWXUvalde14 min
Jun 4, 1:30 PM CDTFlash Flood WarningEWXUvalde60 min
Jun 4, 1:32 PM CDTAreal Flood AdvisoryEWXMedina3 hr
Jun 4, 2:08 PM CDTSpecial Weather StatementEWXBexar37 min
Jun 4, 2:50 PM CDTAreal Flood AdvisoryEWXBexar3 hr
Jun 4, 3:31 PM CDTFlash Flood WatchEWXEdwards, Kinney, Val Verde15 hr
Jun 4, 3:31 PM CDTFlash Flood WarningEWXBexar3 hr
Jun 4, 3:48 PM CDTRiver Flood WarningEWXVal Verde17 hr
Jun 4, 4:00 PM CDTAreal Flood AdvisoryEWXAtascosa2 hr
Jun 4, 4:42 PM CDTAreal Flood AdvisoryEWXBexar, Guadalupe, Wilson3 hr
Jun 4, 4:54 PM CDTFlash Flood WarningEWXBexar, Guadalupe, Wilson3 hr
Jun 4, 5:14 PM CDTRiver Flood WarningEWXUvalde15 hr
Jun 4, 5:57 PM CDTAreal Flood AdvisoryEWXAtascosa3 hr

Nearby

River Flood Warnings in Texas, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.